Pennsylvania, 2014

Tornado and Damaging Winds in Pennsylvania, May 15, 2014

May 15, 2014 · NWS CTP · 3 events in 2 counties and zones

Thunderstorms over the northern Virginia and Maryland Piedmont expanded northward into the ridge-valley region in south-central Pennsylvania during the evening. These storms were located within a conveyor of strong/moist southerly deep-layer flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms over the northern Virginia and Maryland Piedmont expanded northward into the ridge-valley region in south-central Pennsylvania during the evening. These storms were located within a conveyor of strong/moist southerly deep-layer flow. A convective environment characterized by weak instability, high surface dewpoints/low LCLs and strong low-level shear fostered a brief/weak EF0 tornado near Lock Haven in Clinton County. Isolated/localized wind damage also occurred within a few low-topped bowing segments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 15, 5:12 PM EST, 43 minutes earlier.

Area forecast discussion, May 15, 5:12 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT THU MAY 15 2014

.SYNOPSIS...
WARM AND HUMID AIR OVERHEAD WILL SLOWLY BE PUSHED TO THE EAST BY
A COLD FRONT MOVING THROUGH THE STATE TONIGHT AND FRIDAY. THIS
WILL LEAD TO WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WITH
PERIODS OF HEAVY RAIN. FLASH FLOOD WATCHES HAVE BEEN ISSUED TO
HIGHLIGHT THE POTENTIAL FOR THE HEAVY RAIN TO CREATE FLOODING.
COOLER AND DRIER WEATHER IS IN STORE FRIDAY NIGHT THROUGH THE
UPCOMING WEEKEND...FOLLOWED BY WARMER AND MORE HUMID CONDITIONS
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
PINPOINT AND FAST-MOVING SHOWERS HAVE POPPED UP IN THE SE AS
EXPECTED...BUT STABILITY TOO HIGH FOR THEM TO GROW VERY MUCH AT
THIS POINT. WITH ONLY THIN SPOTS IN THE OVERCAST AND UPPER SUPPORT
A LITTLE TOO FAR TO THE EAST...THESE WILL PROBABLY NOT GET MUCH
STRONGER. THE STEADIER RAIN/SHOWERS OVER THE WRN CO.S IS INCHING
TO THE EAST AND IS BEING CAUGHT BY THE REAL WIND SHIFT HITTING THE
OH/PA BORDER AT 3 PM. THE UPPER TROUGH IS NOT ADVANCING VERY
QUICKLY EITHER...MEANING IT WILL MOST LIKELY SLOW THE PROGRESS OF
THE RAIN BAND QUITE A BIT AS IT MOVES THROUGH THE AREA. UPSLOPE
AND HIGH PWATS MEAN THAT THE SRN AND CENTRAL MTS WILL LIKELY GET
THE HEAVIEST OF THE RAIN. ALL THIS IS UNCHANGED FROM THE FORECASTS
MADE OVER THE LAST WEEK. TEMPS DROP A LITTLE AS THE RAIN STARTS
BUT THE WET-BULB HELPS TO KEEP US FAIRLY STEADY UNDER THE RAIN FOR
THE NIGHT. GUSTY SRLY WINDS WILL LIGHTEN JUST A BIT OVERNIGHT IN
THE VALLEYS. SEE HYDRO SECTION FOR MORE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
EXTREMELY SLOW BUT STEADY PROGRESS OF THE RAIN AND FRONT WILL
GRADUALLY BRING AN END TO THE RAIN IN THE WEST AROUND SUNRISE OR
SHORTLY AFTERWARD. THE BACK EDGE SHOULD INTO THE CENTRAL MTS BY
NOON AND EXIT THE E/NE IN THE MIDDLE OF THE AFTERNOON. CLEARING
IS EXPECTED AFTER THE FRONT FOR AT LEAST A FEW HOURS IN THE WEST.
BUT THERE SHOULD BE LOW CLOUDS RETURNING TO THE NW BY THE END OF
THE AFTERNOON AS THE COLDER CYCLONIC FLOW UNDER THE UPPER TROUGH
BRINGS THEM IN. TEMPS MAY HOLD STEADY UNDER THE RAIN IN THE EAST
FOR MUCH OF THE DAY. DAYTIME TEMP RISES EXPECTED TO BE HIGHER IN
THE WEST WITH THAT CLEARING. STILL...TEMPS WON/T RISE MUCH AND
WILL BE 10F BELOW NORMALS. SEE HYDRO FOR MORE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AMPLIFIED UPPER TROF CENTERED OVER THE GREAT LAKES AND EXTENDING
SWD TO THE GOMEX WILL MOVE EAST AND WEAKEN DURING THE LONG TERM
PERIOD AS A UPPER HIGH CENTER IS FORECAST TO DEVELOP OVER THE TX
GULF COAST.

ASSOCIATED SFC FRONT SHOULD BE MOVING EAST OF THE STATE NEAR THE
STAR OF THE PERIOD FRIDAY NIGHT...WITH COOLER AIR MOVING IN WITH
THE APPROACH OF THE UPPER TROF AXIS INTO SATURDAY. OVERALL
GUIDANCE SHOWS GOOD DRYING SO POST FRONTAL SHOWERS APPEARS
LIMITED. TEMPERATURES OVER THE WEEKEND WILL BE NOTICEABLE COOLER
     5 TO 10 DEGREES BELOW SEASONAL NORMAL AFTER A TASTER OF SUMMER
EARLY THIS WEEK.

RISING HEIGHTS AND SFC HIGH PRESSURE SETTLING ACROSS THE
NORTHEAST/MID ATLC SHOULD LEAD TO DRY CONDS AND SLOWLY MODERATING
TEMPS FOR EARLY IN THE WEEK. A SIGNIFICANT WAVE IN THE FLOW AROUND
THE TX UPPER HIGH LOOKS TO BRING A SFC LOW/FRONTAL SYSTEM INTO THE
OHIO VALLEY NEXT THURSDAY INTO FRIDAY.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
DETERIORATING FLYING CONDS THIS EVENING AS COLD FRONT AND ASSOC
RAIN OVERSPREADS THE AREA. ENOUGH INSTABILITY IS PRESENT FOR THE
POTENTIAL OF A GUSTY TSRA FROM KIPT SOUTHWARD THRU KMDT/KLNS THIS
EVENING. OTHERWISE...THE MAIN CONCERN WILL BE FALLING CIGS/VSBYS
IN DEVELOPING RAIN. WIDESPREAD IFR/LIFR IS EXPECTED AFTER 00Z AT
KBFD AND KJST...AS WIND SHIFTS TO THE WEST...FORCING LOW LVL
MOISTURE OVER THE HIGHER TERRAIN. ARRIVAL OF DRIER AIR BEHIND FRONTAL
BOUNDARY WILL LIKELY BRING IMPROVING FLYING CONDS FROM KUNV
WESTWARD LATE TONIGHT. HOWEVER...AN AREA OF LOW PRESSURE FORMING
ON THE FRONT WILL PROLONG THE RAIN AND LOW CIGS/VSBYS ACROSS
EASTERN PA UNTIL AROUND MIDDAY FRIDAY.

GUSTY S TO SE WINDS WILL PRECEDE THE FRONT THIS EVENING...THEN
EXPECT AN ABRUPT WSHIFT TO THE WEST WITH FROPA...WHICH SHOULD
OCCUR ARND 00Z AT KBFD/KJST...ARND 03Z AT KUNV/KAOO...THEN NOT
UNTIL AROUND 16Z FROM KIPT SOUTH THROUGH KMDT/KLNS.

.OUTLOOK...
SAT-SUN...MAINLY VFR. MVFR CIGS POSS IN ISOLD SHOWERS MAINLY
NORTHWEST.
MON-TUE...MAINLY VFR.

&&

.HYDROLOGY...
THE MAIN POTENTIAL FOR FLOODING WILL BE DURING THE EVENING AND
MUCH OF THE NIGHT IN THE WEST...WHERE THE FFG IS LOWEST ON THE
WHOLE. THE STEADY BUT SLOW PROGRESS OF THE HEAVIEST RAIN BAND WILL
THEN BRING THE THREAT OF FLOODING TO THE CENTRAL COS LATE THIS
EVENING AND INTO THE EAST AFTER MIDNIGHT. THE HIGH PWATS...GOOD
SFC CONVERGENCE AND CELL MOTIONS TO THE NORTH WHILE PROPOGATION OF
MASS FEATURES IS TO THE EAST WILL ALL LEAD TO A WIDESPREAD 1.5 TO
2.5 INCHES OF RAIN. THIS WILL CAUSE AT LEAST MINOR FLOODING AND
URBAN PONDING PROBLEMS. THERE IS A THREAT FOR SOME LARGER STREAMS
AND SMALLER RIVERS - MAINLY IN THE WEST - TO EVENTUALLY EXCEED
BANKFULL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR PAZ028-037-041-
042-046-049>053-056>059-063>066.
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR PAZ004>006-
010>012-017>019-024>027-033>036-045.

&&

SYNOPSIS...DANGELO/DEVOIR
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...GARTNER/MARTIN
AVIATION...DANGELO/FITZGERALD
HYDROLOGY...
Hazardous weather outlook, May 15, 8:14 AM EST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
914 AM EDT THU MAY 15 2014

PAZ004>006-010>012-017>019-024>027-033>036-045-161315-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
914 AM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ028-037-041-042-046-049>053-056>059-063>066-161315-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
914 AM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

DANGELO

In the hours before

Special weather statement, May 15, 3:25 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT THU MAY 15 2014

PAZ025-026-034>036-152130-
HUNTINGDON PA-BEDFORD PA-FULTON PA-FRANKLIN PA-BLAIR PA-
425 PM EDT THU MAY 15 2014

...SPECIAL WEATHER STATEMENT...

AT 423 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING LINE STRONG
THUNDERSTORMS EXTENDING FROM NEAR INGLESMITH TO NEAR BARNES GAP TO
NEAR JOHNSONS MILL...AND MOVING NORTH AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  WARFORDSBURG AROUND 430 PM EDT.
  CLEARVILLE...NEEDMORE AND LOCUST GROVE AROUND 440 PM EDT.
  BREEZEWOOD...EVERETT AND CRYSTAL SPRINGS AROUND 450 PM EDT.
  BIG COVE TANNERY...WELLS TANNERY...VALLEY-HI...SIDELING HILL REST
AREA AND SALUVIA AROUND 500 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DEFIANCE...THREE
SPRINGS...CASSVILLE...WHITETAIL SKI AREA...HOPEWELL...SALTILLO...
SHADE GAP...SAXTON...BROAD TOP CITY AND COALMONT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 70 BETWEEN MILE MARKERS 147 AND 170.
 THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 153 AND 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3972 7850 4039 7829 4031 7800 4008 7771
      3972 7792
TIME...MOT...LOC 2023Z 197DEG 34KT 3978 7843 3972 7827 3957 7817

LAMBERT
Special weather statement, May 15, 4:24 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT THU MAY 15 2014

PAZ026>028-036-152215-
HUNTINGDON PA-MIFFLIN PA-JUNIATA PA-FRANKLIN PA-
524 PM EDT THU MAY 15 2014

...SPECIAL WEATHER STATEMENT...

AT 522 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR WATERFALL TO NEAR FANNETTSBURG TO NEAR ST.
THOMAS...AND MOVING NORTH NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  ROCKHILL FURNACE AND WILLOW HILL AROUND 530 PM EDT.
  MOUNT UNION AND UPPER STRASBURG AROUND 550 PM EDT.
  DOYLESBURG AND PERULACK AROUND 600 PM EDT.
  ALLENSVILLE AND BLACKLOG AROUND 610 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ORBISONIA...
KISTLER...CASSVILLE...THREE SPRINGS...NEWTON HAMILTON...MAPLETON...
SALTILLO...SHADE GAP...MILL CREEK AND MCVEYTOWN.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 185 AND
198.

THIS ALSO INCLUDES THE FOLLOWING HIGHWAYS...
 ROUTE 22 BETWEEN MILL CREEK AND MOUNT UNION.
 ROUTES 22 AND 522 BETWEEN MOUNT UNION AND WEST OF STRODES MILLS.
 ROUTE 30 BETWEEN FORT LOUDON AND EAST OF FORT LOUDON.
 ROUTE 522 BETWEEN SOUTH OF SHADE GAP AND MOUNT UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3978 7788 4003 7789 4006 7786 4010 7792
      4012 7803 4016 7809 4065 7789 4052 7768
      4034 7761 4029 7767 4026 7767 4026 7764
      4022 7764 4023 7761
TIME...MOT...LOC 2122Z 204DEG 31KT 4018 7802 4009 7787 3988 7785

LAMBERT
Special weather statement, May 15, 4:35 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 PM EDT THU MAY 15 2014

PAZ028-036-056-063-064-152230-
CUMBERLAND PA-JUNIATA PA-PERRY PA-FRANKLIN PA-ADAMS PA-
535 PM EDT THU MAY 15 2014

...SPECIAL WEATHER STATEMENT...

AT 534 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR MERCERSBURG TO NEAR LONG MEADOW TO NEAR
THURMONT...AND MOVING NORTH AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  ST. THOMAS AND MARION AROUND 540 PM EDT.
  GUILFORD...CARROLL VALLEY...FAYETTEVILLE AND MONT ALTO AROUND 550
PM EDT.
  CHAMBERSBURG...GETTYSBURG...SCOTLAND...LAKE HERITAGE...CASHTOWN...
ORRTANNA...ROXBURY AND UPPER STRASBURG AROUND 600 PM EDT.
  SHIPPENSBURG...ASPERS AND WALNUT BOTTOM AROUND 610 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GARDNERS...
HUNTERSTOWN...IDAVILLE...HEIDLERSBURG...NEW GERMANTOWN...
MCKNIGHTSTOWN...GETTYSBURG COLLEGE...PENN STATE MONT ALTO...PENN
STATE DICKINSON SCHOOL OF LAW AND ARENDTSVILLE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 198 AND 237.
 INTERSTATE 81 BETWEEN MILE MARKERS 0 AND 59.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3983 7788 4018 7765 4027 7770 4034 7766
      4046 7765 4049 7762 4052 7761 4044 7733
      4024 7693 4016 7698 4015 7703 4007 7713
      4002 7706 3972 7725 3972 7776
TIME...MOT...LOC 2134Z 199DEG 38KT 3985 7784 3974 7768 3961 7743

LAMBERT
Special weather statement, May 15, 4:49 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT THU MAY 15 2014

PAZ006-012-018-037-041-045-152215-
SOUTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHERN CENTRE PA-
POTTER PA-NORTHERN CLINTON PA-TIOGA PA-
549 PM EDT THU MAY 15 2014

...SPECIAL WEATHER STATEMENT...

AT 546 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LOCK HAVEN TO GLEN UNION
TO RENOVO...MOVING NORTH AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  AVIS AND MCELHATTAN AROUND 550 PM EDT.
  WATERVILLE...LITTLE PINE STATE PARK AND CAMMAL AROUND 610 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SKI SAWMILL SKI
AREA...LOCK HAVEN UNIVERSITY...ORVISTON AND BEECH CREEK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 177 AND 184.

LAT...LON 4166 7720 4124 7728 4122 7732 4119 7729
      4103 7732 4105 7757 4107 7757 4109 7762
      4106 7768 4107 7778 4170 7776
TIME...MOT...LOC 2146Z 185DEG 32KT 4113 7743

GARTNER
Special weather statement, May 15, 5:05 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT THU MAY 15 2014

PAZ019-026>028-152300-
HUNTINGDON PA-MIFFLIN PA-JUNIATA PA-SOUTHERN CENTRE PA-
605 PM EDT THU MAY 15 2014

...SPECIAL WEATHER STATEMENT...

AT 604 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR WHIPPLE DAM STATE PARK TO NEAR STRODES MILLS
TO NEAR EAST RUTHERFORD...AND MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BELLEVILLE AND PINE GROVE MILLS AROUND 610 PM EDT.
  STATE COLLEGE...LEWISTOWN...PARK FOREST VILLAGE...BOALSBURG...
LEMONT...BURNHAM...HOUSERVILLE...MILROY...HIGHLAND PARK AND
YEAGERTOWN AROUND 620 PM EDT.
  BELLEFONTE...PLEASANT GAP...CENTRE HALL...MILESBURG...ALFARATA...
REEDS GAP STATE PARK AND POTTERS MILLS AROUND 630 PM EDT.
  ZION...MILLHEIM...AARONSBURG...SPRING MILLS...COBURN...
MADISONBURG...BALD EAGLE STATE PARK...POE VALLEY STATE PARK AND
BELLTOWN AROUND 640 PM EDT.

THIS INCLUDES THE FOLLOWING INTERSTATES...

INTERSTATE 80 BETWEEN MILE MARKERS 155 AND 170.
INTERSTATE 99 BETWEEN MILE MARKERS 70 AND 85.

LAT...LON 4032 7764 4049 7775 4066 7803 4098 7783
      4106 7768 4104 7758 4096 7751 4098 7735
      4101 7728 4100 7720 4091 7727 4085 7736
      4071 7735
TIME...MOT...LOC 2204Z 211DEG 37KT 4067 7792 4054 7772 4041 7761

LAMBERT
Special weather statement, May 15, 5:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
652 PM EDT THU MAY 15 2014

PAZ037-041-152315-
NORTHERN LYCOMING PA-TIOGA PA-
652 PM EDT THU MAY 15 2014

...SPECIAL WEATHER STATEMENT...

AT 651 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ENGLISH CENTER...MOVING NORTH AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MORRIS AROUND 700 PM EDT.
  WELLSBORO...BLOSSBURG...COVINGTON AND ARNOT AROUND 710 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MANSFIELD
UNIVERSITY...SKI SAWMILL SKI AREA AND LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4180 7690 4135 7724 4144 7746 4193 7728
TIME...MOT...LOC 2251Z 200DEG 40KT 4149 7731

DANGELO

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 15, 5:55 PM EST
Where
Perry County, 1.48 mi NNW of Duncannon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.400, -77.030

Thunderstorm winds estimated near 60 mph knocked down trees near Duncannon.

Thunderstorm Wind, Perry

When
May 15, 5:58 PM EST
Where
Perry County, 0.53 mi W of Montgomery Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.500, -76.990

Thunderstorm winds estimated near 60 mph knocked down a large tree on Huggins Road.

Tornado, Clinton

When
May 15, 6:03 PM EST to 6:04 PM EST
Where
Clinton County, 0.21 mi NNW of Lock Haven to 0.49 mi NNE of Lock Haven
Rating
EF0
Path length
0.32 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.133, -77.431

The National Weather Service in State College confirmed an EF0 Tornado near Lock Haven in Clinton County Pennsylvania on May 15, 2014.

The EF0 tornado touched down near the southern-most point of Race Street just southwest of the William T. Piper Memorial Airport. The weak tornado pealed back a portion of a roof of a warehouse and partially lifted the roof, allowing portions of an exterior wall to collapse outward. The tornado traveled northward along Racy Street, toppling a chimney and lifting a carport and throwing it 25 yards into another house. The tornado then turned to the northeast and crossed Route 15, knocking over several large trees and snapping a number of large limbs. The tornado dissipated near East Water Street between Race street and Clark Barn Road. The tornado was rated an EF0 tornado with maximum winds around 75 mph. There were no injuries or deaths.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyThe tornado archive for Pennsylvania, 2014Warnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509195, 509196, 506826.